Alert archive / Indiana / Winter Storm Watches in 2017
Winter Storm Watch 2, NWS Northern Indiana
NWS Northern Indiana issued this winter storm watch at Dec 11, 2017, 3:41 AM EST for 4 counties in Indiana; Cass County, Saint Joseph County, Michigan. It took effect at Dec 12, 2017, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 11, 2017, 3:41 AM EST (08:41 UTC)
- In effect from
- Dec 12, 2017, 1:00 AM EST
- Expired
- Dec 11, 2017, 12:53 PM EST
- In force
- Issued by
- NWS Northern Indiana
Counties Elkhart County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 31 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030 WWUS43 KIWX 110841 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 341 AM EST Mon Dec 11 2017 INZ004>006-008-014-016-MIZ077>079-111700- /O.NEW.KIWX.WS.A.0002.171212T0600Z-171213T1200Z/ St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko-Berrien- Cass MI-St. Joseph MI- Including the cities of South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Kendallville, Ligonier, Albion, Plymouth, Bremen, Culver, Warsaw, Winona Lake, Syracuse, Mentone, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, and Mendon 341 AM EST Mon Dec 11 2017 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... * WHAT...Heavy lake effect snow possible. Plan on difficult travel conditions, including during the morning and evening commute on Tuesday. Total snow accumulations of 5 to 9 inches, with localized amounts up to 12 inches, are possible. Blowing and drifting snow also possible with strong and gusty northwest winds. * WHERE...Portions of northern Indiana and southwest Michigan. * WHEN...From late tonight through Wednesday morning. * ADDITIONAL DETAILS...Winds gusting between 30 and 40 mph will cause areas of blowing and drifting snow making travel difficult, especially on east west roads. Snowfall rates of 1 to 3 inches per hour will be possible within the stronger lake effect bands. Whiteout conditions will likely occur in these bands. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for heavy lake effect snow means there is a potential for a large amount of snow in only a few hours. Visibilities and depth of snow can vary greatly, impacting travel significantly. Continue to monitor the latest forecasts. $$
1 follow-up statement
571 WWUS43 KIWX 111753 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 1253 PM EST Mon Dec 11 2017 INZ004-005-MIZ077-078-120200- /O.UPG.KIWX.WS.A.0002.171212T0600Z-171213T1200Z/ /O.NEW.KIWX.WS.W.0002.171212T0600Z-171213T1200Z/ St. Joseph IN-Elkhart-Berrien-Cass MI- Including the cities of South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus 1253 PM EST Mon Dec 11 2017 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST WEDNESDAY... * WHAT...Heavy lake effect snow possible. Plan on difficult travel conditions, including during the morning and evening commute on Tuesday. Total snow accumulations of 5 to 9 inches, with localized amounts up to 12 inches, are possible. Blowing and drifting snow also possible with strong and gusty northwest winds. * WHERE...In Indiana, St. Joseph IN and Elkhart Counties. In Michigan, Berrien and Cass MI Counties. * WHEN...From 1 AM Tuesday to 7 AM EST Wednesday. * ADDITIONAL DETAILS...Winds gusting between 30 and 40 mph will cause areas of blowing and drifting snow making travel difficult, especially on east west roads. Snowfall rates of 1 to 3 inches per hour will be possible within the stronger lake effect bands. Whiteout conditions will likely occur in these bands. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ INZ006-008-MIZ079-120200- /O.UPG.KIWX.WS.A.0002.171212T0600Z-171213T1200Z/ /O.NEW.KIWX.WS.W.0002.171212T0600Z-171213T1200Z/ Lagrange-Noble-St. Joseph MI- Including the cities of Lagrange, Topeka, Shipshewana, Kendallville, Ligonier, Albion, Sturgis, Three Rivers, White Pigeon, and Mendon 1253 PM EST Mon Dec 11 2017 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST WEDNESDAY... * WHAT...Heavy lake effect snow possible. Plan on difficult travel conditions, including during the morning and evening commute on Tuesday. Total snow accumulations of 5 to 9 inches, with localized amounts up to 12 inches, are possible. Blowing and drifting snow also possible with strong and gusty northwest winds. * WHERE...In Indiana, Lagrange and Noble Counties. In Michigan, St. Joseph MI County. * WHEN...From 1 AM Tuesday to 7 AM EST Wednesday. * ADDITIONAL DETAILS...Winds gusting between 30 and 40 mph will cause areas of blowing and drifting snow making travel difficult, especially on east west roads. Snowfall rates of 1 to 3 inches per hour will be possible within the stronger lake effect bands. Whiteout conditions will likely occur in these bands. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ INZ014-016-120200- /O.UPG.KIWX.WS.A.0002.171212T0600Z-171213T1200Z/ /O.NEW.KIWX.WW.Y.0002.171212T0600Z-171213T1200Z/ Marshall-Kosciusko- Including the cities of Plymouth, Bremen, Culver, Warsaw, Winona Lake, Syracuse, and Mentone 1253 PM EST Mon Dec 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST WEDNESDAY... * WHAT...Lake effect snow expected. Plan on slippery road conditions, including during the evening commute on Tuesday. In addition, some reductions to visibility are expected. Total snow accumulations will vary greatly from north to south, with 3 to 5 inches on average and localized amounts up to 8 inches, especially north of Route 30. * WHERE...Marshall and Kosciusko Counties. * WHEN...From 1 AM Tuesday to 7 AM EST Wednesday. * ADDITIONAL DETAILS...Winds gusting between 30 and 40 mph will cause areas of blowing and drifting snow making travel difficult, especially on east west roads. Snowfall rates of 1 to 2 inches per hour will be possible within the stronger lake effect bands. Whiteout conditions will likely occur in these bands. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for lake effect snow means lake effect snow is forecast that will make travel difficult in some areas. Use caution when traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ INZ017-018-120200- /O.NEW.KIWX.WW.Y.0002.171212T0600Z-171213T1200Z/ Whitley-Allen IN- Including the cities of Columbia City, Tri-Lakes, South Whitley, Fort Wayne, and New Haven 1253 PM EST Mon Dec 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST WEDNESDAY... * WHAT...Lake effect snow expected. Plan on slippery road conditions, including during the evening commute on Tuesday. In addition, some reductions to visibility are expected. Total snow accumulations will vary greatly from north to south, with 3 to 5 inches on average and localized amounts up to 8 inches, especially north of Route 30. * WHERE...Whitley and Allen IN Counties. * WHEN...From 1 AM Tuesday to 7 AM EST Wednesday. * ADDITIONAL DETAILS...Winds gusting between 30 and 40 mph will cause areas of blowing and drifting snow making travel difficult, especially on east west roads. Snowfall rates of 1 to 2 inches per hour will be possible within the stronger lake effect bands. Whiteout conditions will likely occur in these bands. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for lake effect snow means lake effect snow is forecast that will make travel difficult in some areas. Use caution when traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this winter storm watch went out at Dec 10, 10:52 PM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Dec 10, 10:52 PM EST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1052 PM EST Sun Dec 10 2017
.SYNOPSIS...
Issued at 1255 PM EST Sun Dec 10 2017
There will be just a chance of light snow showers north of the
toll road through tonight. Dry and mostly cloudy otherwise tonight
with lows into the lower to middle 20s. A fast moving clipper
system will bring renewed snow and lake effect snow chances Monday
through Tuesday night. Several inches of accumulation are
possible this week, especially in and near the lake effect snow
belt region.
&&
.SHORT TERM...(This Evening through Monday Evening)
Issued at 246 PM EST Sun Dec 10 2017
A minor low amplitude disturbance, embedded in northwest flow,
will force a weak sfc trough the area early this evening. Nothing
more than clouds and few flurries expected with this wave given
weak forcing and shallow moisture profile.
A more robust shortwave will drop southeast into the Northern
Plains tonight and into the Lower Great Lakes by later Monday/Monday
evening. Leading WAA/isentropic ascent wing will focus an area of
light snow on the nose of this warm advection into WI/MI Monday
morning through mid afternoon. The southern edge of this precip
shield will likely clip our far northern zones, with areas
along/south of US 30 likely remaining mainly dry. Deeper ascent
with the main vort max...and tightening low level baroclinic
response... should promote full top-down saturation and chances
for a healthier fgen band to set up across lower MI (and possibly
far nrn IN/nw OH) in the afternoon and evening, though where
exactly this sets up is still uncertain. Pacific origin with
850-700 mb layer specific humidities nearing 3 g/kg enough to
support a quick 1-3" of snow and difficult travel where banding
materializes.
&&
.LONG TERM...(Tuesday through Sunday)
Issued at 246 PM EST Sun Dec 10 2017
Active/cold pattern this week gives way to a milder weekend...
A larger scale vort lobe and 160 kt upper jet dropping south-
southeast from northern Canada will phase with the above
mentioned clipper system into the Eastern Great Lakes and
Northeast US Tuesday into early Wednesday. Deep/cold northwest
flow on the backside on this negative height anomaly will likely
lead to another significant LES event locally...this time focused
a little farther east. Excellent lake-induced thermal troughing,
longer duration/persistence of nw flow trajectories, and favorable
LES parameters suggest significant impacts/accums are likely in
favored nw flow lake belts. There could even be headline worthy
impacts well inland into ne IN given upstream preconditioning and
strong boundary layer flow. This period will continue to monitored
for Winter Wx headlines...with cold/breezy conditions the story
otherwise.
The parade of minor/low amplitude shortwaves and reinforcing shots
of cold air will continue through the remainder of the week as upper
troughing remains in place across the Eastern US. The result will be
a continuation of below normal temps and several chances for light
snow followed by LES, though details at this forecast range remain
uncertain. Upper troughing does look to briefly relax next weekend
which should allow milder air (near normal for mid Dec) to
overspread.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1052 PM EST Sun Dec 10 2017
Transient MVFR cigs will persist through daybreak before abating
timed with well mixed warm sector advancing ewd ahead of stout upper
disturbance dropping rapidly sewd out of Alberta.
Went ahead and introduced snow mention late in regard to
rapid/intense lake band development overnight Monday and to also
highlight gusty northwest winds.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Monday evening through Tuesday morning for
LMZ043-046.
&&
SYNOPSIS...Murphy
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 10, 5:24 AM EST, 22 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 524 AM EST Sun Dec 10 2017 INZ003>009-MIZ077>081-OHZ001-002-004-005-111030- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry- 524 AM EST Sun Dec 10 2017 /424 AM CST Sun Dec 10 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Light snow appears likely Monday followed by potentially heavy lake effect snow Monday night into Tuesday night. Accumulations of 1 to 2 inches are expected Monday with the 2 inches mainly across lower Michigan. Significant snow accumulations and strong winds are possible Monday night through Tuesday night, especially closer to Lake Michigan. Travel could become difficult during this period. More snow is possible Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ012>018-020-022>027-032>034-OHZ015-016-024-025-111030- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White- Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Paulding-Putnam-Van Wert-Allen OH- 524 AM EST Sun Dec 10 2017 /424 AM CST Sun Dec 10 2017/ This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for light snow Monday followed by lake effect snow in some areas Monday night into Tuesday night. Any accumulations on Monday would be an inch or less and the best chances would be near and north of US highway 30. Snow accumulations and gusty winds are possible Monday night through Tuesday night with any lake effect snow bands that move inland. Travel could become difficult during this period, especially over northwest Indiana. More snow is possible Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-111030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 524 AM EST Sun Dec 10 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Conditions hazardous to small craft are expected into early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gale force winds are possible Monday night and Tuesday. Conditions hazardous to small craft are also expected to continue through Wednesday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 3:58 AM EST | Gale Warning | IWX | 36 hr | |
| Dec 11, 12:53 PM EST | Winter Storm Warning | IWX | Elkhart, LaGrange, Noble | 33 hr |
| Dec 11, 12:53 PM EST | Winter Weather Advisory | IWX | Allen, Marshall, Whitley | 31 hr |
| Dec 11, 3:44 PM EST | Lakeshore Flood Advisory | IWX | 24 hr |
Nearby
Winter Storm Watches in Indiana, 2017Winter Storm Watches in Michigan, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.